banner
alive logo
FoodFamilyLifestyleBeautySustainabilityHealthImmunity

Urinary Frequency

Share

Urinary Frequency

Dr Leyton:About three years ago I started experiencing the need to urinate frequently (several times a night) and am sometimes unable even to make it out of the washroom before having to go again.

Urinary Frequency

Dr Leyton:About three years ago I started experiencing the need to urinate frequently (several times a night) and am sometimes unable even to make it out of the washroom before having to go again. I also experience vaginal dryness, slight itching and discomfort. Sometimes these symptoms will last for a few hours, days or weeks before disappearing.

I have been to many doctors about this problem. One doctor put me on Novo Furantoin 100 (one capsule each night at bedtime) for six months. That didn't help. When I went back after six months, he suggested that I may have a nervous bladder and prescribed Urispas (200 mg) twice a day.

I also take thiazide pills for water retention (one a day) and Loestrum birth control pills (I have been on birth control pills for 17 years). I work out regularly (resistance training and cardio), drink lots of water, don't smoke or drink and limit my intake of fats and sugars. Do you have any suggestions as to what my problem may be and what I can do to correct it?

LE

Incomplete emptying of the bladder is a common condition seen in women of early middle-age. It is not related to infection, but can be related to food allergies, deficiencies in nutrients as well as anatomical changes in the relationship between the bladder and other abdominal organs and to bladder irritants such as caffeine and alcohol. Women in their 40s often have lax pelvic floor muscles, and the suspension of the bladder may have also become lax. Fibroids or other tumours of the uterus can cause pressure on the bladder and cause it to feel full, or to retain urine after incomplete emptying. These and other causes need to be ruled out with a good physical examination.

I note that you have been taking thiazide for water retention and your urinary frequency began shortly after that. Thiazides tend to increase urinary output and that, together with the fact that you drink a lot of fluids, may be putting too much of a strain on your bladder. Note also that thiazide diuretics are notorious for depleting the body of magnesium and generally upsetting to the calcium/magnesium balance. Calcium and magnesium are critical minerals in the contraction and relaxation of muscles present in the walls of many organs, including the bladder. Ask your doctor for a trial period off thiazides and then proceed to supplement your diet with 400 to 800 milligrams chelated magnesium per day. Eat foods that contain magnesium--those dark green in colour such as spinach, chard and bok choy.

If your diet is low in calcium you may need to take a supplement as well. The suggested dose is 1,000 milligrams daily. It may take some months before you build your magnesium levels back up again since you have been on thiazides for several years. However, if this is what is causing your urinary frequency then you should see a change in your symptoms quite quickly.

If your pelvic floor is lax from pregnancy and delivery in the past, then you should do some pelvic floor exercises (known as Kegels) to strengthen and tone that area of your body.

You do not say whether you are taking any supplements. If you have been on birth control pills for 17 years, then I hope you have been supplementing with B-complex vitamins, particularly vitamin B6, since these vitamins are often required in higher amounts for people on the birth control pill.

Anxiety and stress can also cause urinary frequency by affecting the nerves that control the bladder. You may need to start a relaxation program if you are under a lot of stress. Vitamin E is a known stress reliever. Try supplementing your diet with vitamin E with mixed tocopherols, 400 IU daily.

Dr Edward Leyton has practised complementary and alternative medicine in Kingston, Ont. for over 22 years. He is also a member of the Canadian Complementary Medical Association.

Written requests for advice must contain your age, gender, height and weight and a good description of your present problem; any past medical problems and treatments; a list of drugs and supplements you are taking and any recent blood or other test results.

Address letters to the medical advisor, 7436 Fraser Park Drive, Burnaby, BC, V5J 5B9. Please include a cheque or postal money order for $20 made out to Canadian Health Reform Products Ltd. Expect six to eight weeks for a reply.

Advertisement
Advertisement

READ THIS NEXT

No Proof
Food

No Proof

Matthew Kadey, MSc, RDMatthew Kadey, MSc, RD